Alert archive / Wisconsin / Tornado Warnings in 2006

Tornado Warning 9, NWS Duluth, MN

July 28, 2006Ashland County, Sawyer County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jul 28, 2006, 9:25 PM CDT for Ashland County, Sawyer County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 9:25 PM CDT (02:25 UTC)
Expired
Jul 28, 2006, 10:00 PM CDT
In force
35 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 129 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4349 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 290226
TORDLH
WIC003-113-290300-
/O.NEW.KDLH.TO.W.0009.060729T0225Z-060729T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
925 PM CDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN
  ASHLAND COUNTY IN NORTHWEST WISCONSIN

* UNTIL 1000 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES
  NORTHWEST OF LORETTA...OR ABOUT 22 MILES NORTHEAST OF HAYWARD...
  MOVING SOUTHEAST AT 20 MPH.

* THE DEVELOPING TORNADO WILL BE NEAR...
  RURAL NORTHERN SAWYER COUNTY AT 940 PM
  RURAL SOUTHWESTERN ASHLAND COUNTY AT 940 PM

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING IN
AN INTERIOR HALLWAY OR SMALL ROOM SUCH AS A CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

LAT...LON 4616 9115 4598 9122 4579 9070 4614 9067

$$

BERDES
1 follow-up statement
000 
WWUS53 KDLH 290248
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
948 PM CDT FRI JUL 28 2006

WIC003-113-290300-
/O.CON.KDLH.TO.W.0009.000000T0000Z-060729T0300Z/
SAWYER WI-ASHLAND WI-
948 PM CDT FRI JUL 28 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR ASHLAND
AND SAWYER COUNTIES...

AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES NORTH OF
LORETTA...OR ABOUT 22 MILES WEST OF PARK FALLS...MOVING SOUTHEAST AT
30 MPH.

THE TORNADO WILL BE NEAR...
  LORETTA BY 1000 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4616 9115 4598 9122 4579 9070 4614 9067

$$

BERDES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 28, 7:50 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 28, 7:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
750 PM CDT FRI JUL 28 2006

.DISCUSSION...PER SATELLITE IMAGERY..SHORT WAVE RIDGING BETWEEN
DISTURBANCE OVER WRN LK SUPERIOR AND NEXT APPROACHING IMPULSE
CURRENTLY OVER ERN MONTANA APPEARS TO BE BUILDING INTO THE WRN
SECTIONS OF THE DLH CWA ATTM AS NOTED BY DECREASE IN TOWERING CU TO
THE W/SW OF KDLH IN PAST HOUR.  EXPECT CAPPING TO INCREASE FOR NEXT
FEW HOURS FROM W TO E ACROSS THE AREA..BUT WAA/FGEN ZONE WILL CONT
TO TRANSLATE EWD THRU WISCONSIN JUST ON DOWNSTREAM SIDE OF RIDGE
AXIS. ERGO..STORMS ARE EXPECTED TO PERSIST FOR SEVERAL MORE HOURS IN
OUR ERN CWA.  STORMS SHUD BECOME MORE ELEVATED WITH TIME..WITH MAIN
THREAT BEING NICKEL TO QUARTER SIZE HAIL.  SOME ECHO TRAINING ALSO
NOTED FROM NE DOUGLAS ACROSS BAYFIELD AND ASHLAND COUNTIES..AND WE
WILL MONITOR FLASH FLOOD POTENTIAL..BUT THIS APPEARS QUITE LOW DUE
TO BACKGROUND DRY CONDITIONS.

FOCI FOR ADDITIONAL INTENSE CONVECTIVE DEVELOPMENT APPEARS TO BE
CONSOLIDATING TO OUR WEST IN THE BIS-ABR-FAR AREA..JUST ON COOL SIDE
OF FRONTAL BOUNDARY WHERE INTENSE LLJ AXIS IS EXPECTED TO
DEVELOP/FOCUS OVER THE NEXT 3-5 HOURS. WE EXPECT MCS-GENESIS IN THIS
AREA ROUGHLY 03-07 UTC WITH SYSTEM THEN PROPAGATING EWD INTO DLH CWA
AFTER MIDNIGHT.  ALTHOUGH DEFINITELY NOT A CERTAINTY AT THIS
POINT..SYNOPTIC SET UP DOES APPEAR SOMEWHAT FAVORABLE FOR FORWARD
PROPAGATING SYSTEM AND ATTENDANT NOCTURNAL/EARLY MORNING HIGH WIND
THREAT..AND THIS WILL NEED TO BE MONITORED CLOSELY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CROW WING-PINE-
     SOUTHERN AITKIN-SOUTHERN CASS.

WI...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BURNETT-PRICE-
     SAWYER-WASHBURN.

LS...NONE.

 MILLER
Hazardous weather outlook, Jul 28, 12:50 PM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
1250 PM CDT FRI JUL 28 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-291800-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1250 PM CDT FRI JUL 28 2006

...THERE IS A SLIGHT RISKE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IN EFFECT FOR LOCATIONS SOUTH OF A LINE FROM PINE
RIVER...TO AITKIN...WILLOW RIVER...HAYWARD...TO PHILLIPS. TEMPERATURES
THIS AFTERNOON WILL CLIMB INTO THE MID 90S ACROSS THE AREA WITH
DEW POINTS IN THE MID TO UPPER 70S. ISOLATED LOCATIONS WILL
APPROACH 100 DEGREES THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON MAINLY OVER
NORTHWEST WISCONSIN. THESE STORMS ARE EXPECTED TO CONTINUE INTO
THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE. DAMAGING WIND AND HAIL ARE THE PRIMARY
THREATS.

ADDITIONAL THUNDERSTORMS AND POSSIBLE MCS WILL MOVE INTO THE
WESTERN FORECAST AREA GENERALLY AFTER MIDNIGHT. THESE STORMS WILL
THEN TRACK EAST OVER THE NORTHLAND INTO SATURDAY MORNING. THERE
IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. DAMAGING
WIND AND HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE EARLY SATURDAY ACROSS MUCH
OF THE FORECAST AREA. THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE. DAMAGING WIND AND HAIL ARE THE PRIMARY
THREATS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AND AGAIN
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

BRANDT

In the hours before

Local storm report, Jul 28, 7:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
746 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             INO                     46.53N 91.18W
07/28/2006  E1.00 INCH       BAYFIELD           WI   PUBLIC

            AT THE INO BAR.

0704 PM     TSTM WND DMG     DULUTH                  46.78N 92.12W
07/28/2006                   SOUTHEAST ST. LOUI MN   NWS EMPLOYEE

            LARGE TREE BRANCH DOWN AT 9TH ST AND 7TH AVE E.

&&

CLC
Local storm report, Jul 28, 7:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DULUTH MN
746 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             INO                     46.53N 91.18W
07/28/2006  E1.00 INCH       BAYFIELD           WI   PUBLIC

            AT THE INO BAR.

0704 PM     TSTM WND DMG     DULUTH                  46.78N 92.12W
07/28/2006                   ST. LOUIS           MN  NWS EMPLOYEE

            LARGE TREE BRANCH DOWN AT 9TH ST AND 7TH AVE E.

&&

CLC
Local storm report, Jul 28, 8:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
823 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             PORT WING               46.77N 91.39W
07/28/2006  M0.75 INCH       BAYFIELD           WI   PUBLIC

            FELL AT THE ANCHOR INN CAMPGROUND

0820 PM     HAIL             POPLAR                  46.59N 94.70W
07/28/2006  E1.00 INCH       SOUTHERN CASS      MN   PUBLIC

            IS CURRENTLY 3/4 INCH.

&&

CCHRIST
Local storm report, Jul 28, 8:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
858 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 E LAKE NEBAGAMON      46.51N 91.67W
07/28/2006                   DOUGLAS            WI   TRAINED SPOTTER

            8 INCHE TREE DOWN. ALSO HAD 3/4 INCH HAIL AT 0845 PM.

&&

CCHRIST
Local storm report, Jul 28, 9:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
902 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             PARK FALLS              45.93N 90.45W
07/28/2006  E1.00 INCH       PRICE              WI   TRAINED SPOTTER

&&

CCHRIST
Local storm report, Jul 28, 9:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
911 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             11 S SUPERIOR           46.54N 92.06W
07/28/2006  M0.75 INCH       DOUGLAS            WI   AIRPLANE PILOT

&&

CCHRIST

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:00 PM CDTSevere Thunderstorm WarningDLHBayfield45 min
Jul 28, 7:45 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas45 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas49 min
Jul 28, 8:53 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price52 min
Jul 28, 9:10 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer65 min
Jul 28, 9:57 PM CDTSevere Thunderstorm WarningDLHAshland, Sawyer33 min
Jul 28, 10:11 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn64 min
Jul 28, 10:58 PM CDTSevere Thunderstorm WarningDLHSawyer47 min
Jul 28, 11:10 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn48 min
Jul 28, 11:35 PM CDTSevere Thunderstorm WarningDLHPrice25 min
Jul 29, 1:42 AM CDTSevere Thunderstorm WarningDLHDouglas33 min
Jul 29, 2:13 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield47 min
Jul 29, 2:47 AM CDTSevere Thunderstorm WarningDLHDouglas43 min
Jul 29, 3:26 AM CDTSevere Thunderstorm WarningDLHBayfield, Burnett, Douglas, Sawyer, Washburn64 min
Jul 29, 3:27 AM CDTSevere Thunderstorm WarningDLHAshland, Iron33 min
Jul 29, 3:57 AM CDTSevere Thunderstorm WarningDLHAshland33 min
Jul 29, 4:28 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Burnett, Douglas, Iron, Sawyer and 1 more62 min
Jul 29, 5:03 AM CDTSevere Thunderstorm WarningDLHPrice27 min
Jul 29, 5:23 AM CDTSevere Thunderstorm WarningDLHPrice, Sawyer46 min

Nearby

Tornado Warnings in Wisconsin, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.